Post marketing surveillance data from Australia, Canada, United Kingdom, and United States of America that employ haematological monitoring of clozapine-treated patients has revealed 15 reports of myocarditis with 5 fatalities in 8000 Australian patients (March 1999); 7 reports of myocarditis with 1 fatality in 15600 Canadian patients (August 2001); 30 reports of myocarditis with 8 fatalities in 24108 UK patients; 30 reports of myocarditis with 1 fatality in 205493 US patients.
These reports suggest a strong association for clozapine with cardiovascular events. The manufacturer of clozapine (Clozaril®), has alerted health professionals to this information in January, 2002. More recently the Boxed Warning has been revised to indicate:
• Consideration of myocarditis in treated patients presenting with unexplained fatigue, dyspnea, tachypnea, fever, chest pain, palpitations, other signs of symptoms of heart failure, ST-T wave abnormalities or arrhythmias. Tachycardia has been noted as a presenting sign in patients with myocarditis. Therefore, patients experiencing tachycardia during the first month of therapy should be closely monitored for other signs of myocarditis.
• Prompt discontinuation of clozapine therapy upon suspicion of myocarditis. Re-challenge should not be initiated in patients with clozapine-induced myocarditis.
1. ‘Dear Healthcare Professional’ letter from Novartis, 14 January 2002. http://www.hc-sc.gc.ca
2. ‘Dear Healthcare Provider’ letter from Novartis, February 2002. http://www.hc-sc.gc.ca